Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 7, NWS Topeka, KS

October 16, 202423 counties in Kansas

NWS Topeka, KS issued this red flag warning at Oct 16, 2024, 2:03 PM CDT for 23 counties in Kansas. It took effect at Oct 17, 2024, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2024, 2:03 PM CDT (19:03 UTC)
In effect from
Oct 17, 2024, 11:00 AM CDT
Expired
Oct 17, 2024, 8:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS83 KTOP 161903
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
203 PM CDT Wed Oct 16 2024

KSZ008-009-020-021-034-035-171200-
/O.UPG.KTOP.FW.A.0003.241017T1600Z-241018T0100Z/
/O.NEW.KTOP.FW.W.0007.241017T1600Z-241018T0100Z/
/O.CON.KTOP.FW.W.0006.000000T0000Z-241017T0000Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
203 PM CDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY WINDS, LOW HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 008, 020, 034, 009, 021, 035. 
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT THURSDAY FOR
GUSTY WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER
ZONES 008, 020, 034, 009, 021, 035.

The National Weather Service in Topeka has issued a Red Flag
Warning for gusty winds, low humidity, and dry fuels, which is in
effect from 11 AM to 8 PM CDT Thursday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 008 Republic, Fire Weather 
  Zone 009 Washington, Fire Weather Zone 020 Cloud, Fire Weather 
  Zone 021 Clay, Fire Weather Zone 034 Ottawa and Fire Weather 
  Zone 035 Dickinson.

* TIMING... through 7 PM Today. 11 AM through 8 PM Thursday.

* WIND...South winds 16-21 mph with gusts to 30 mph this 
  afternoon. South to southwest winds sustained between 20-30 
  mph with gusts to 40 mph forecast for Thursday afternoon

* HUMIDITY...15-20 percent this afternoon, 19-25 percent Thursday
  afternoon

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ010>012-022>024-026-036>040-054>056-058-059-171200-
/O.UPG.KTOP.FW.A.0003.241017T1600Z-241018T0100Z/
/O.NEW.KTOP.FW.W.0007.241017T1600Z-241018T0100Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
203 PM CDT Wed Oct 16 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT THURSDAY FOR
GUSTY WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 
026, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

The National Weather Service in Topeka has issued a Red Flag
Warning for gusty winds, low humidity, and dry fuels, which is in
effect from 11 AM to 8 PM CDT Thursday. The Fire Weather Watch is
no longer in effect.

* AFFECTED AREA...Fire Weather Zone 010 Marshall, Fire Weather 
  Zone 011 Nemaha, Fire Weather Zone 012 Brown, Fire Weather 
  Zone 022 Riley, Fire Weather Zone 023 Pottawatomie, Fire 
  Weather Zone 024 Jackson, Fire Weather Zone 026 Jefferson, 
  Fire Weather Zone 036 Geary, Fire Weather Zone 037 Morris, 
  Fire Weather Zone 038 Wabaunsee, Fire Weather Zone 039 
  Shawnee, Fire Weather Zone 040 Douglas, Fire Weather Zone 054 
  Lyon, Fire Weather Zone 055 Osage, Fire Weather Zone 056 
  Franklin, Fire Weather Zone 058 Coffey and Fire Weather Zone 
  059 Anderson.

* TIMING... 11 AM through 8 PM Thursday

* WIND...South/southwest winds sustained between 20-30 mph with 
  gusts to 40 mph

* HUMIDITY...19-25 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
187 
WWUS83 KTOP 162343
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
643 PM CDT Wed Oct 16 2024

KSZ008-009-020-021-034-035-171000-
/O.EXP.KTOP.FW.W.0006.000000T0000Z-241017T0000Z/
/O.CON.KTOP.FW.W.0007.241017T1600Z-241018T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
643 PM CDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT
THURSDAY FOR STRONG WINDS, LOW HUMIDITY AND DRY FUELS FOR FIRE 
WEATHER ZONES 008, 009, 020, 021, 034, AND 035... 
...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008, 009, 020, 021, 034, AND 035...

* AFFECTED AREA...FIRE WEATHER ZONES 008, 009, 020, 021, 034, AND
  035, or north central Kansas. 

* TIMING...11 AM through 8 PM Thursday.

* WIND...South to southwest winds sustained between 20-30 mph with
  gusts to 40 mph are forecast for Thursday.

* HUMIDITY...19-25 percent Thursday afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

All outdoor burning and any activity that could cause a spark
should be avoided Thursday. 

&&

$$

KSZ010>012-022>024-026-036>040-054>056-058-059-171000-
/O.CON.KTOP.FW.W.0007.241017T1600Z-241018T0100Z/
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
643 PM CDT Wed Oct 16 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CDT
THURSDAY FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 010, 011, 012, 022, 023, 024, 026, 036, 037, 038, 
039, 040, 054, 055, 056, 058, AND 059...

* AFFECTED AREA...Fire Weather Zone 010, 011, 012, 022, 023, 024,
  026, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059, or 
  northeast and east central Kansas. 

* TIMING... 11 AM through 8 PM Thursday.

* WIND...South to southwest winds sustained between 20-30 mph 
  with gusts to 40 mph

* HUMIDITY...19-25 percent

* IMPACTS...Any fires that develop will likely spread rapidly. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

All outdoor burning and any activity that could cause a spark
should be avoided Thursday. 

&&

$$
608 
WWUS83 KTOP 170819
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
319 AM CDT Thu Oct 17 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-172100-
/O.CON.KTOP.FW.W.0007.241017T1600Z-241018T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 AM CDT Thu Oct 17 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR STRONG WINDS, LOW HUMIDITY, AND DRY
FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 
022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 
056, 058, AND 059...

* AFFECTED AREA...all of northeast, east central, and north 
  central Kansas.
 
* TIMING...11 AM through 8 PM this evening.

* WIND...South to south-southwest winds, sustained between 20-30
  mph with gusts 30 to 40 mph. 

* HUMIDITY...19-25 percent during the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

All outdoor burning and any activity that could cause a spark
should be avoided today.

&&

$$
655 
WWUS83 KTOP 171936
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
236 PM CDT Thu Oct 17 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-180100-
/O.CON.KTOP.FW.W.0007.000000T0000Z-241018T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
236 PM CDT Thu Oct 17 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER
ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 026, 034,
035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 059...

* AFFECTED AREA...all of northeast, east central, and north 
  central Kansas. 

* TIMING...11 AM through 8 PM this evening.

* WIND...South to south-southwest winds, sustained between 
  20-30 mph with gusts 30 to 40 mph. 

* HUMIDITY...19-25 percent during the afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

All outdoor burning and any activity that could cause a spark
should be avoided today.

&&

$$
161 
WWUS83 KTOP 180033
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
733 PM CDT Thu Oct 17 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-180145-
/O.EXP.KTOP.FW.W.0007.000000T0000Z-241018T0100Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
733 PM CDT Thu Oct 17 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008, 009, 010, 011, 012, 020, 021, 022, 023, 024, 
026, 034, 035, 036, 037, 038, 039, 040, 054, 055, 056, 058, AND 
059...

While south winds will remain gusty overnight, they should not be
as strong as earlier in the day. At the same time, relative 
humidity will recover to between 45 and 60 percent. So the Red 
Flag warning will be allowed to expire at 8 pm. 

$$

Wolters

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Oct 16, 12:40 PM CDT, 1 hour 23 minutes earlier. Its key messages:

  • High to extreme Fire weather conditions present today through through Friday. Burning will not be advised as gusty winds and low relative humidities could lead to erratic fire behavior.
  • Above average temperatures continue through the extended forecast with highs in the 70s.
  • Dry conditions persist until Saturday and again Monday when portions of the area could see some much needed rainfall.
Area forecast discussion, Oct 16, 12:40 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1240 PM CDT Wed Oct 16 2024

.KEY MESSAGES...

- High to extreme Fire weather conditions present today through
  through Friday. Burning will not be advised as gusty winds
  and low relative humidities could lead to erratic fire
  behavior.

- Above average temperatures continue through the extended
  forecast with highs in the 70s.

- Dry conditions persist until Saturday and again Monday when
  portions of the area could see some much needed rainfall.

&&

.UPDATE...
Issued at 1003 AM CDT Wed Oct 16 2024

Added Washington, Clay, and Dickinson Counties to the red flag
warning for Today from 11 AM until 7 PM. Updated the fire
weather discussion section.

&&

.DISCUSSION...
Issued at 251 AM CDT Wed Oct 16 2024

A surface high pressure ridge was building southward across
central and eastern Kansas at 07Z. Skies remain clear with winds
calm at most locations. Temperatures had dropped to near or
below freezing across parts of the forecast area. Expect
temperatures to continue to cool to below freezing this morning
and will continue with the Freeze Warning through 9 AM. The
surface high moves off to the east today with surface low trough
deepening in the Western high Plains, increasing the pressure
gradient across western into central and north central Kansas
this afternoon. Southerly winds could gust to around 30 mph this
afternoon for areas near and west of US 81. A warm advection
pattern along with an increasing pressure gradient expanding
eastward into eastern Kansas on Thursday will increase
temperatures back into the 70s and bring windy conditions to the
entire area with gusts near 40 mph possible in central Kansas.
The tight pressure gradient continues into Friday as a mid and
upper level trough moves into the Rockies. Moisture return
increases Friday ahead of the trough in western and central
Kansas. Elevated fire weather conditions are expected today and
into Friday, see fire weather section below for details.

Small precipitation chances of 15 to 20 percent are possible late
Friday night into Saturday for north central Kansas, then increase
again, 40-60%, later Sunday night into Monday as the mid level
trough ejects northeast into the central Plains. Temperatures remain
in the 70s through much of the medium range period with lows in the
40s and 50s. A dry west/northwest flow aloft expected Tuesday
through the end of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1236 PM CDT Wed Oct 16 2024

Expect VFR conditions for the next 24 hours. Southerly surface
winds will decrease under 10 KTS near sunset. A south-
southwesterly low-level jet at 1300 feet will increase to 45 KTS
by 10Z. This will cause low-level wind shear from 10Z through
14Z at the terminals. After 14Z surface winds will increase to
13-18 KTS with gusts of 23-30 KTS.

&&

.FIRE WEATHER...
Issued at 1005 AM CDT Wed Oct 16 2024

The western portions of Washington, Clay and Dickinson counties will
see wind speeds increase to 15-20 MPH with gusts of 25-30 MPH during
the mid and late afternoon hours. Minimum RHs will be in the 15-18
percent range during peak heating. Therefore, Washington, Clay, and
Dickinson Counties were added to the Red Flag warning from 1 PM
until 7 PM Thursday. The remainder of the forecast discussion
remains on track.

For today, areas in north-central Kansas will see the best chances
for very high and extreme fire danger with sustained winds between
16-20 mph and gusts to 30 mph. Very dry air behind the surface high
will lead to minimum RH values reaching 15-20 percent by peak
heating hours. Humidities do not recover above 40 percent until 9 pm
to 10 pm this evening. Will issue a Red Flag Warning for this
afternoon for Republic, Cloud and Ottawa Counties where combination
of dry fuels, low RH and strongest winds are expected.

Thursday, as mentioned above the pressure gradient tightens and
overspreads all of the area with dry and clear conditions expected
for the afternoon. Sustained winds between 20-30 mph and gusts to 40
mph can be expected with the higher end of ranges expected in
central Kansas. Humidities by the afternoon should again approach 20
to 25 percent range with RH recovery above 40 percent by 10 pm
Thursday evening. A Fire Weather Watch has been expanded for all of
north central, northeast and east central Kansas for Thursday
afternoon.

Friday, low level moisture increases through the day and afternoon
RH is forecast to be in the 25 to 30 percent range. Winds gusts to
25mph or high are possible leading to elevated fire danger once
again.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CDT this evening for KSZ008-KSZ009-
KSZ020-KSZ021-KSZ034-KSZ035.
Fire Weather Watch from Thursday morning through Thursday
evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-
KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

UPDATE...Gargan
DISCUSSION...53
AVIATION...Gargan
FIRE WEATHER...Gargan/53
Hazardous weather outlook, Oct 16, 10:08 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1008 AM CDT Wed Oct 16 2024

KSZ010>012-022>024-026-036>040-054>056-058-059-171515-
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1008 AM CDT Wed Oct 16 2024

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Fire Weather Watch is in effect from 11 AM Thursday until 8 PM. Low
Relative humidities, winds gusting to 40 mph and dry fuels will lead
to extreme and erratic fire behavior.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008-009-020-021-034-035-171515-
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
1008 AM CDT Wed Oct 16 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for central Kansas and north
central Kansas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect from 1 PM to 7 PM today. Low
Relative humidities, winds gusting to 30 mph and dry fuels will lead
to extreme and erratic fire behavior.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Fire Weather Watch is in effect from 11 AM Thursday until 8 PM. Low
Relative humidities, winds gusting to 40 mph and dry fuels will lead
to extreme and erratic fire behavior.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:03 AM CDTRed Flag WarningTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington16 hr

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.